Alert archive / New York / Special Weather Statements in 2021

Special Weather Statement, NWS Buffalo, NY

February 2, 2021Lewis County, New York

NWS Buffalo, NY issued this special weather statement at Feb 2, 2021, 7:51 AM EST for Lewis County, New York. It was in force for 54 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Feb 2, 2021, 7:51 AM EST (12:51 UTC)
Expired
Feb 2, 2021, 8:45 AM EST
In force
54 min
Issued by
NWS Buffalo, NY

County Lewis County, NY

The radar

The Ft Drum radar (KTYX), 42 km from the middle of the area, began a volume at 12:50 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Albany, NY (KALY), launched 12:00Z, 0.9 hours before the alert went out and 185 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Albany, NY at 12:00Z on 2021-02-02Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Albany, NY at 12:00Z on 2021-02-02The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 318 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
611 m above ground
0-6 km bulk shear
27 kt
0-1 km storm-relative helicity
318 m²/s²
0-3 km storm-relative helicity
614 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

608 
WWUS81 KBUF 021251
SPSBUF

Special Weather Statement
National Weather Service Buffalo NY
751 AM EST Tue Feb 2 2021

NYZ006-008-021345-
Oswego-Lewis-
751 AM EST Tue Feb 2 2021

...AN AREA OF HEAVY SNOW WILL AFFECT LEWIS AND SOUTHERN OSWEGO
COUNTIES...

At 749 AM EST, an area of heavy snow extended from southern portions 
of Oswego county across much of central and southern Lewis county.

Locations impacted include...
Fulton, Lowville, Central Square, Redfield, Highmarket, Battle Island
State Park, Whetstone Gulf State Park, Brewerton, Hastings, Volney,
Constantia, West Monroe, Palermo, Denmark, New Bremen, Phoenix,
Watson, Martinsburg, Williamstown and Lyonsdale.

 This includes Interstate 81 between exits 32 and 34.
 
Visibilities will drop quickly to less than a half mile in this area 
of heavy snow. Snowfall rates up to 1 inch per hour are possible.

A winter weather advisory is in effect for the area. Please monitor 
local media outlets and the National Weather Service for further 
statements.

Conditions can deteriorate rapidly in winter weather situations. Be
prepared for snow or ice covered roads. Slow down and allow extra
time when traveling.

LAT...LON 4355 7525 4342 7553 4348 7581 4333 7589
      4331 7586 4315 7588 4320 7608 4327 7620
      4320 7622 4324 7627 4322 7626 4320 7628
      4323 7631 4323 7648 4336 7648 4357 7585
      4401 7550 4400 7516 4373 7513

$$

JLA

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Buffalo, NY wrote its last area forecast discussion before this special weather statement went out at Feb 2, 6:28 AM EST, 1 hour 23 minutes earlier.

Area forecast discussion, Feb 2, 6:28 AM EST, 1 hour 23 minutes before
Area Forecast Discussion
National Weather Service Buffalo NY
628 AM EST Tue Feb 2 2021

.SYNOPSIS...
A strong low will move slowly northward along the east coast through
tonight, reaching the Canadian Maritimes Wednesday. Accumulating
snow will spread westward and back into most of the region today and
tonight, with the greatest accumulations across Central NY and the
western Finger Lakes. The snow will end from west to east later
tonight and Wednesday as high pressure builds into the eastern Great
Lakes. A brief warming trend will arrive Thursday and early Friday
before much colder air moves back into the region for the weekend.

&&

.NEAR TERM /THROUGH WEDNESDAY/...
A mature Nor'Easter will continue to move slowly northward just
offshore of the New England coast today and tonight, with the
associated mid level closed low drifting slowly northward to
southern New England by Wednesday. The circulation of the system
will expand today, allowing deep moisture and forcing to spread back
westward across the eastern Great Lakes. Forcing will primarily come
from mid level frontogenesis and deformation along the northwest
periphery of the circulation. Several vorticity maxima will also
orbit the closed low, providing periods of DPVA and enhanced ascent.
The airmass looks too warm for much lake enhancement, with the
dendritic growth zone displaced well above the shallow inversion and
in the mid levels.

Snow continues to develop from east to west across the region early
this morning, with snow now developing along the Genesee Valley. The
westward progression will likely slow for a few hours this morning
with drier air in place initially across far Western NY. The snow
will reach its westernmost point during the mid to late afternoon,
with the western edge of light snow reaching all the way back to
near the Lake Erie shore briefly. The snow will then taper off from
west to east from late evening through the overnight as the coastal
low moves off into the Canadian Maritimes. The snow will end in far
Western NY by late evening, then end overnight across the Genesee
Valley, and early Wednesday morning across the western Finger Lakes.
Some light snow will linger east of Lake Ontario all the way through
Wednesday afternoon and evening, but the bulk of the accumulations
will be done by mid to late morning.

Forecast accumulations remain very similar to previous forecasts,
with the highest accumulators and snowfall rates focusing on the
western Finger Lakes. Expect totals of 5-9 inches across Ontario,
Wayne, and Cayuga counties over about a 30 hour period. The long
duration of this event places this range of accumulations in the
higher end of advisory criteria. The greatest accumulations will
likely be found across the higher terrain of southern Ontario county
where upslope into the terrain will enhance snowfall.

Accumulations of 4-6 inches are expected for Monroe and Livingston
counties, including the Rochester area, and also in southern
portions of Oswego County. 00Z model guidance trended a little
higher on snowfall east of Lake Ontario, with the greatest
accumulations coming this morning and again tonight, with a lull
between during the afternoon. Expect 3-6 inches here, with the
greatest amounts across the northern Tug Hill as northerly upslope
flow provides some enhancement. Expanded the advisory into Jefferson
and Lewis counties given the upward trend in forecast snow amounts.

Farther west, expect 2-4 inches across Orleans, Genesee, Wyoming,
and northern Allegany counties. This falls just below advisory
criteria, but if the system trends any farther west today this tier
of counties may need to be added. Farther west, expect 1-2 inches
from Buffalo and Niagara Falls southward into the western Southern
Tier.

Wednesday will become mainly dry from the Genesee Valley westward as
the coastal low moves farther away, although low clouds may be
difficult to scour out with northwest upslope flow. Some light snow
will linger east of Lake Ontario through the afternoon and evening,
but accumulations will be very minor by afternoon.

&&

.SHORT TERM /WEDNESDAY NIGHT THROUGH FRIDAY NIGHT/...
Upper level ridging and associated surface high pressure will work
its way east from the central Great Lakes to the eastern Great Lakes
Wednesday night and Thursday. With the high pressure in the
vicinity, expect a period of dry weather. Otherwise, lows will drop
into the upper teens to low 20s across much of  WNY, with low to mid
teens in the North Country on Wednesday night. Temperatures will
rebound Thursday with highs ranging in the 30s, as southerly winds
will advect warm air into the region ahead of the next approaching
system.

The upper level trough over the Rockies Wednesday night will dig
across the Southern Plains Thursday before lifting northeast across
the region Thursday night and Friday. As such, its associated
surface low will develop over Colorado Wednesday night before
lifting north-northeast across the central Great Lakes into
southeastern Ontario and southwestern Quebec Friday night. As the
surface low lifts northeast into the central Great Lakes Thursday
night, its associated surface frontal boundaries will sweep from
southwest to northeast across the region Thursday night through
Friday. The first frontal boundary will be the warm front, which
will be closely followed by front number two, the cold front. As
alluded to previously, warm air will continue to be advected into
the region Thursday night, along with moisture, which will increase
chances for a mix of rain and snow showers from west to east
Thursday night into Friday. At the time of onset, freezing rain will
be quite possible as warm air will be in place aloft and surface
temperatures will be at/near freezing. It will be a quick warm up as
a strong cold front passes across the region Friday, which will act
to changeover any precipitation to all snow showers by Friday
evening. Abundant moisture with a trough overhead and cold,
southwest flow will result in lake effect snow forming behind the
front Friday night into Saturday morning. Localized accumulating
snow is likely.

Aside from the precipitation Thursday night through Friday, low
passing by to our east will tighten the pressure gradient across the
region will freshen the winds across the region, especially the
areas northeast of Lake Erie. Winds may gust up to 30 to 35 mph
Friday.

&&

.LONG TERM /SATURDAY THROUGH MONDAY/...
In the wake of the cold frontal passage Friday (now stalled to the
region's southeast), cold air will initially return to the region
Saturday. 850mb temperatures in the mid negative teens will promote
the continuation of lake snows east of both Lakes Saturday.
Meanwhile, a weak area of low pressure will form along the stalled
boundary, which will increase shear and thus act to diminish the
lake snows Saturday night. Though, with the low passing overhead
chances for some general snow showers are possible.

The aforementioned low will then move north of the region on Sunday,
which will drag its trailing cold front across the region. As this
occurs, a much colder air mass, more like an arctic air mass (850mb
temperatures dropping to -20C, and possibly colder...) will push
across the Great Lakes/Central Canada into the Northeast and Mid
Atlantic regions. This will likely set the stage for the next round
of potentially significant lake effect snows, though it is still too
far out to determine the nitty-gritty details so will have to keep
an eye on it. Outside of this, the other main impact for the later
half of the weekend and early work week will be the frigid
temperatures.

That said, temperatures to start off the weekend will be a bit below
normal, before they decide to dip to well below average for the
second half of the weekend and start of next week.

&&

.AVIATION /12Z TUESDAY THROUGH SATURDAY/...
Snow is spreading from east to west across the region early this
morning as the circulation around a mature east coast low expands.
The snow has reached the Genesee Valley, and will continue to spread
slowly westward through the rest of the morning. IFR VSBY and MVFR
CIGS will become widespread across most of the region as the snow
develops. IFR CIGS will be found across the higher terrain today.
The heaviest snow and lowest VSBY is expected to focus from KROC
eastward to the eastern Lake Ontario region today. There may be a
few brief periods of 1/2SM moderate snow at KROC and KART, but most
of the time VSBY will stay above airfield minimums.

The snow will reach its westernmost extent during the mid to late
afternoon, likely reaching KBUF, KIAG, and KJHW for a few hours. The
snow will then taper off from west to east tonight as the coastal
low continues to move northeast towards the Canadian Maritimes.
Expect a gradual improvement from IFR VSBY to VFR VSBY from west to
east tonight. Areas of MVFR CIGS will linger overnight after the
snow ends.

Outlook...

Wednesday...Light snow east of Lake Ontario with MVFR/IFR VSBY at
times. Otherwise areas of MVFR CIGS.
Thursday...VFR.
Thursday night and Friday...Mainly MVFR. Rain and snow showers
likely.
Saturday...IFR possible in lake effect snow northeast of Lakes
Erie and Ontario.

&&

.MARINE...
High pressure will remain anchored from James Bay to central and
northern Quebec through Wednesday. To our east, a deep east coast
low will move slowly northward just offshore of New England through
tonight, reaching the Canadian Maritimes Wednesday.

Moderate northeast winds will gradually back to the north today, and
northwest tonight and Wednesday as the coastal low moves slowly
northward. This will maintain Small Craft Advisory conditions on
Lake Ontario through Wednesday night. Winds are somewhat lower on
Lake Erie, but will still be strong enough to produce Small Craft
Advisory conditions through late tonight. High pressure will build
into the eastern Great Lakes Thursday with diminishing winds.

&&

.BUF WATCHES/WARNINGS/ADVISORIES...
NY...Winter Weather Advisory until 10 AM EST Wednesday for
     NYZ006>008.
     Winter Weather Advisory until 7 AM EST Wednesday for NYZ004-
     005-014.
     Winter Weather Advisory until 4 AM EST Wednesday for NYZ003-
     013.
MARINE...Small Craft Advisory until 7 AM EST Wednesday for LEZ040-041.
         Small Craft Advisory from 10 AM this morning to 7 AM
         EST Wednesday for LOZ030.
         Small Craft Advisory until 7 AM EST Thursday for
         LOZ042>044.
         Small Craft Advisory until 10 PM EST Wednesday for LOZ045.

&&

SYNOPSIS...Hitchcock
NEAR TERM...Hitchcock
SHORT TERM...EAJ
LONG TERM...EAJ
AVIATION...Hitchcock
MARINE...Hitchcock
Hazardous weather outlook, Feb 2, 3:15 AM EST, 4 hours 36 minutes before
Hazardous Weather Outlook
National Weather Service Buffalo NY
315 AM EST Tue Feb 2 2021

NYZ001-010-019-020-085-030815-
Niagara-Northern Erie-Chautauqua-Cattaraugus-Southern Erie-
315 AM EST Tue Feb 2 2021

This Hazardous Weather Outlook is for portions of western New York.

.DAY ONE...Today and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

This product, along with other watches, warnings, advisories, and
statements issued by the National Weather Service office in Buffalo
can be found on the internet at http://www.weather.gov/buf

NYZ002-011-012-021-030815-
Orleans-Genesee-Wyoming-Allegany-
315 AM EST Tue Feb 2 2021

This Hazardous Weather Outlook is for portions of western New York.

.DAY ONE...Today and tonight.

Low pressure will move slowly north just offshore of the east coast
today and tonight. Snow will spread back west across the region,
with 2-4 inches of accumulation expected today and tonight.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Hazardous weather is not expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

This product, along with other watches, warnings, advisories, and
statements issued by the National Weather Service office in Buffalo
can be found on the internet at http://www.weather.gov/buf

NYZ006>008-030815-
Oswego-Jefferson-Lewis-
315 AM EST Tue Feb 2 2021

...WINTER WEATHER ADVISORY IN EFFECT UNTIL 10 AM EST WEDNESDAY...

This Hazardous Weather Outlook is for portions of central New York.

.DAY ONE...Today and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Winter Weather Advisory.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Winter Weather Advisory.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

This product, along with other watches, warnings, advisories, and
statements issued by the National Weather Service office in Buffalo
can be found on the internet at http://www.weather.gov/buf

NYZ004-005-014-030815-
Wayne-Northern Cayuga-Ontario-
315 AM EST Tue Feb 2 2021

...WINTER WEATHER ADVISORY IN EFFECT UNTIL 7 AM EST WEDNESDAY...

This Hazardous Weather Outlook is for portions of western and north
central New York.

.DAY ONE...Today and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Winter Weather Advisory.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Winter Weather Advisory.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

This product, along with other watches, warnings, advisories, and
statements issued by the National Weather Service office in Buffalo
can be found on the internet at http://www.weather.gov/buf

NYZ003-013-030815-
Monroe-Livingston-
315 AM EST Tue Feb 2 2021

...WINTER WEATHER ADVISORY IN EFFECT UNTIL 4 AM EST WEDNESDAY...

This Hazardous Weather Outlook is for portions of western New York.

.DAY ONE...Today and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Winter Weather Advisory.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

This product, along with other watches, warnings, advisories, and
statements issued by the National Weather Service office in Buffalo
can be found on the internet at http://www.weather.gov/buf

LEZ020-040-041-LOZ030-042>045-062>065-SLZ022-024-030815-
Upper Niagara River and Buffalo Harbor-
Lake Erie nearshore waters from Ripley to Dunkirk-
Lake Erie nearshore waters from Dunkirk to Buffalo-
Lower Niagara River-
Lake Ontario nearshore waters from the Niagara River to Hamlin Beach-
Lake Ontario nearshore waters from Hamlin Beach to Sodus Bay-
Lake Ontario nearshore waters from Sodus Bay to Mexico Bay-
Lake Ontario nearshore waters from Mexico Bay to the Saint Lawrence
River-
Lake Ontario open waters from the Niagara River to Hamlin Beach-
Lake Ontario open waters from Hamlin Beach to Sodus Bay-
Lake Ontario open waters from Sodus Bay to Mexico Bay-
Lake Ontario open waters from Mexico Bay to the Saint Lawrence River-
Saint Lawrence River from Cape Vincent to Ogdensburg-
Saint Lawrence River from Ogdensburg to Saint Regis-
315 AM EST Tue Feb 2 2021

This Hazardous Weather Outlook is for the New York waters of Lake
Erie, Lake Ontario, and the Saint Lawrence River.

.DAY ONE...Today and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

This product, along with other watches, warnings, advisories, and
statements issued by the National Weather Service office in Buffalo
can be found on the internet at http://www.weather.gov/buf

Hitchcock

In the hours before

Special weather statement, Feb 2, 7:51 AM EST, 0 minutes before
Special Weather Statement
National Weather Service Buffalo NY
751 AM EST Tue Feb 2 2021

NYZ006-008-021345-
Oswego-Lewis-
751 AM EST Tue Feb 2 2021

...AN AREA OF HEAVY SNOW WILL AFFECT LEWIS AND SOUTHERN OSWEGO
COUNTIES...

At 749 AM EST, an area of heavy snow extended from southern portions
of Oswego county across much of central and southern Lewis county.

Locations impacted include...
Fulton, Lowville, Central Square, Redfield, Highmarket, Battle Island
State Park, Whetstone Gulf State Park, Brewerton, Hastings, Volney,
Constantia, West Monroe, Palermo, Denmark, New Bremen, Phoenix,
Watson, Martinsburg, Williamstown and Lyonsdale.

 This includes Interstate 81 between exits 32 and 34.

Visibilities will drop quickly to less than a half mile in this area
of heavy snow. Snowfall rates up to 1 inch per hour are possible.

A winter weather advisory is in effect for the area. Please monitor
local media outlets and the National Weather Service for further
statements.

Conditions can deteriorate rapidly in winter weather situations. Be
prepared for snow or ice covered roads. Slow down and allow extra
time when traveling.

LAT...LON 4355 7525 4342 7553 4348 7581 4333 7589
      4331 7586 4315 7588 4320 7608 4327 7620
      4320 7622 4324 7627 4322 7626 4320 7628
      4323 7631 4323 7648 4336 7648 4357 7585
      4401 7550 4400 7516 4373 7513

JLA

The office that day

Everything else NWS Buffalo, NY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Feb 2, 9:40 AM ESTSpecial Weather StatementBUFJefferson80 min
Feb 2, 1:52 PM ESTSpecial Weather StatementBUFLewis83 min
Feb 2, 2:07 PM ESTWinter Storm WarningBUFCayuga, Jefferson, Lewis, Monroe, Ontario, Oswego and 1 more20 hr

Nearby

Special Weather Statements in New York, 2021Every special weather statement in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.